Alert archive / Illinois / Flash Flood Warnings in 2018

Flash Flood Warning 3, NWS Lincoln, IL

May 25, 2018Knox County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 25, 2018, 1:45 PM CDT for Knox County, Illinois. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2018, 1:45 PM CDT (18:45 UTC)
Expired
May 25, 2018, 4:45 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 64 km from the middle of the area, began a volume at 18:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 2:05 PM CDTHEAVY RAIN 1.05Altona, ILTOTAL SINCE 0600 THIS MORNING...MOST FELL IN THE PAST HOUR.
May 25, 2:30 PM CDTFLASH FLOOD3 N Galesburg, ILWATER FLOWING ACROSS ROAD AT LINCOLN PARK NORTH OF GALESBURG.
May 25, 2:30 PM CDTHEAVY RAIN 1.4Galesburg, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2018-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2018-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1487 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

354 
WGUS53 KILX 251845
FFWILX
ILC095-252145-
/O.NEW.KILX.FF.W.0003.180525T1845Z-180525T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
145 PM CDT FRI MAY 25 2018

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northwestern Knox County in west central Illinois...

* Until 445 PM CDT

* At 144 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Galesburg, Wataga, Oneida, Altona, Rio, Henderson and Galesburg
  Airport.

This includes Interstate 74 between mile markers 34 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4115 9014 4106 9014 4091 9044 4115 9044

$$

Barnes
1 follow-up statement
980 
WGUS73 KILX 252032
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
332 PM CDT FRI MAY 25 2018

ILC095-252145-
/O.CON.KILX.FF.W.0003.000000T0000Z-180525T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox-
332 PM CDT FRI MAY 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
NORTHWESTERN KNOX COUNTY...

At 327 PM CDT, Doppler radar indicated additional showers and 
thunderstorms moving into the warned area.  Radar suggests 2 to 3 
inches of rain has already fallen from just north of Galesburg to 
Henderson...so this additional rain may lead to renewed flash 
flooding.  A trained spotter reported water flowing across a road in 
the Lincoln Park area about 3 miles north of Galesburg at around 230 
PM CDT. 

Some locations that will experience flooding include...
Galesburg, Wataga, Oneida, Altona, Rio, Henderson and Galesburg
Airport.

This includes Interstate 74 between mile markers 34 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4115 9014 4106 9014 4091 9044 4115 9044

$$

Barnes

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 25, 12:43 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 25, 12:43 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1243 PM CDT Fri May 25 2018

.UPDATE...
Issued at 1105 AM CDT Fri May 25 2018

Updated the forecast to address the chances of showers and
thunderstorms spreading eastward across central IL during the
afternoon and continue this evening, then diminishing from the
west overnight. Remnants of a MCV was over central/eastern MO had
isolated convection just west of Galesburg and Macomb, and
tracking NNE. More widespread convection was over central MO and
moving into east central MO late this morning. LAPS data show
CAPES were 1000-1600 j/kg west of a Galesburg to Lincoln to
Taylorville line late this morning, while less than 200 j/kg in
eastern IL east of I-57.

Latest CAM models showing isolated to scattered convection
spreading eastward across central IL during this afternoon as
CAPES rise to 1000-2000 j/kg. CAPES stay under 1000 j/kg in
Vermilion county by Danville, and this area near IN border will
stay dry much of today. SPC has marginal risk of severe storms
this afternoon and early evening as far east as a Danville to
Effingham line for gusty winds and hail being possible. Wind shear
remains weak so cluster of thunderstorms should not be as
organized and be more pulse type in higher CAPE environment.
Mostly sunny skies in eastern IL late this morning while skies
have become partly to mostly cloudy west of I-57. Expect clouds to
increase in eastern IL too during the afternoon as convection
chances arrives there later this afternoon. Temperatures have
warmed into the low to mid 80s by 11 am while dewpoints range from
the lower 60s in east central IL to the upper 60s from Peoria and
Springfield west with 70F dewpoint at Pittsfield. So a more humid
day today over CWA with very warm highs in the upper 80s, and a
few cities approaching 90F.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 220 AM CDT Fri May 25 2018

Quiet conditions prevailing across the forecast area early this
morning, though an increase in high clouds has begun over the far
western CWA. This is associated with thunderstorm clusters, ahead
of a shortwave over the central Plains. While most of these are
near the Kansas/Missouri border westward, a few storms have
recently developed in northeast Missouri. RAP/HRRR hinting at
some showers possible around Jacksonville as early as 8-9 am,
though a more general increase is likely toward midday with the
daytime heating. The high-resolution models have a variety of
opinions on how long this lasts after sunset, but with the upper
wave crossing the area overnight, a few showers/storms should
linger past midnight.

Temperatures should be held down a degree or two from yesterday,
with the increased clouds, but most areas should still reach the
upper 80s.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 220 AM CDT Fri May 25 2018

No real change indicated in the toasty weather pattern through
most of next week, with temperatures frequently reaching above 90
degrees. Hottest conditions currently look to be on Sunday and
Memorial Day, when some mid 90s are on tap from about Lincoln and
Springfield west. With the tropical system along the Gulf Coast
blocking any real moisture advection our way, and crop development
still in the early stages, dew points should remain in check.
However, heat index values will still be a few degrees above the
actual temperature at times. Temperatures may ease off a touch
toward mid week, with an increase in cloud cover.

Speaking of the tropical system, hopes of getting some of its
moisture up our way are mixed. Evening model suite still has its
variations on the ultimate track, but favor more of a northeast
track mid week as its remnants lift into the Tennessee Valley. The
ECMWF model is most optimistic in getting some of its associated
rains in to the southeast third of the forecast area. The Canadian
model has a further east track, while the GFS shears out the
system before getting this far north. Most of the convection in
our area will be more scattered and diurnal in nature, due to the
weak flow. Hard to eliminate PoP's in this general pattern, but
Sunday and Memorial Day currently look to have the best chances of
dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1240 PM CDT Fri May 25 2018

An MCV over east central MO was spreadings scattered bands of
convection ne into west central IL at midday. Have thunderstorms
mentioned in TAFS with possible MVFR conditions at PIA starting at
20Z, along I-55 from 21-22Z and to CMI by 23Z. Thunderstorm
chances to last 2-4 hours, from mid to late afternoon into the
evening. Models then show MCV convection to weaken over eastern/ne
CWA later this evening and early overnight, with dry conditions
rest of TAF period. SW winds 7-12 kts with few gusts 16-22 kts
this afternoon to diminish SSW around 5 kts after sunset and
remain light on Saturday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...Geelhart
LONG TERM...Geelhart
AVIATION...07
Hazardous weather outlook, May 25, 12:04 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1204 PM CDT Fri May 25 2018

ILZ027>031-036>038-040>057-061-062-066-261100-
Cass-Champaign-Christian-Coles-Cumberland-De Witt-Douglas-Edgar-
Effingham-Fulton-Knox-Logan-Macon-Marshall-Mason-McLean-Menard-
Morgan-Moultrie-Peoria-Piatt-Sangamon-Schuyler-Scott-Shelby-Stark-
Tazewell-Vermilion-Woodford-
1204 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will develop this afternoon and evening.
While widespread severe weather is not anticipated, a few of the
storms will be capable of producing strong gusty winds, small hail,
and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Isolated thunderstorms will be possible Saturday afternoon.
Thunderstorms will be possible again Tuesday through Thursday. Any
storms will be capable of producing cloud to ground lightning,
gusty winds and brief heavy rain.

Very warm and more humid conditions will move in for the Memorial
Day weekend, with afternoon heat indices peaking in the low to mid
90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

ILZ063-067-068-071>073-261100-
Clark-Clay-Crawford-Jasper-Lawrence-Richland-
1204 PM CDT Fri May 25 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Isolated thunderstorms will be possible Saturday through Saturday
evening. Thunderstorms will be possible again Tuesday through
Thursday. Any storms will be capable of producing cloud to ground
lightning, gusty winds and brief heavy rain.

Very warm and more humid conditions will move in for the Memorial
Day weekend, with afternoon heat indices peaking in the low to
mid 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected through tonight.

Barnes

In the hours before

Special weather statement, May 25, 12:41 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Lincoln IL
1241 PM CDT FRI MAY 25 2018

ILZ027-029-251845-
Peoria-Knox-
1241 PM CDT FRI MAY 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KNOX AND
NORTHWESTERN PEORIA COUNTIES UNTIL 145 PM CDT...

At 1240 PM CDT, Doppler radar was tracking a strong thunderstorm near
Maquon, or 12 miles southeast of Galesburg, moving northeast at 15
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Elmwood, Yates City, Williamsfield, London Mills, Maquon,
Gilson, Snake Den Hollow, Dahinda and Delong.

This includes Interstate 74 between mile markers 53 and 70.

LAT...LON 4106 9002 4071 8988 4071 9032 4088 9032
TIME...MOT...LOC 1740Z 237DEG 14KT 4081 9023

Barnes

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:41 PM CDTSpecial Weather StatementILXKnox64 min

Nearby

Flash Flood Warnings in Illinois, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.